Trending

VIEW ALL »

The Side Effect of Statin Drugs That No One Is Talking About

by

statin anger 2

While the psychological side effects of drugs are often overlooked, they can present serious problems. Such is the case with statins, which pose a danger to those who take them as well as to the public at large.

New research links them to aggression in women, a finding that adds to the data indicating they can have a negative influence on the mind, even causing suicidal impulses and homicidal behavior.

A study at the University of California on 1,000 people found the association between statins and aggression was particularly strong in postmenopausal women over the age of 45. Surprisingly, the women most likely to experience this effect were those who were normally calm.

Only three of the men involved in the study showed a large increase in aggression. Most of the men experienced a reduction in aggression, which was likely due to the testosterone-lowering action of the drugs.

“The data reprise the finding that statins don’t affect all people equally — effects differ in men versus women, and younger versus older,” author Dr. Beatrice A. Golomb said in a statement. “Female sex and older age have predicted less favorable effects of statins on a number of other outcomes as well, including survival.” The research was published in the journal PLOS ONE.

Why Might Statins Cause Aggression?

Scientists don’t understand the connection, but some researchers have developed a theory that the low levels of cholesterol produced by statins are inadequate to support optimal brain functioning. Lending credence to this theory are studies that reveal violent prisoners are more prone to have low brain cholesterol. Brain cell communication is dependent upon cholesterol, so low levels might influence behavior. In addition, Golomb notes that statins interfere with sleep, an effect that could cause irritability.

The Chilling Link Between Statins and Violence

In her past writings, Golomb suggests a very small percentage of statin users may have a higher likelihood of homicidal behavior or death from suicides or accidents. Rather than attributing the risk to side effects of statins, she believes it is due to their cholesterol-lowering action, which can produce mental problems in some patients. She bases her conclusions on an examination of 32 studies conducted by other scientists that showed violent deaths were more common in people with low cholesterol. Golomb explains that low cholesterol levels lead to a reduction in brain serotonin levels, a problem linked to violence.

Another expert concerned about the hazards of statins is David Healy, professor of psychiatry at U.K.’s Bangor University: reports Daily Mail. As cofounder of rxisk.com, a website that educates the public about the dangers of popular drugs, he has studied the FDA database of psychological effects of statins. According to Healy, Lipitor users and their doctors have sent in 310 reports of aggression and violence as well as 62 reports of homicidal behavior. The database also shows 133 reports of violent aggression associated with the use of the statin Crestor, he adds.

Cholesterol Is Not Evil

One of the greatest myths of modern medicine is that cholesterol is evil. The truth is that cholesterol is produced by the body, and it plays an important role in an array of functions, including digestion, the formation of cells and the manufacture of hormones. This substance is so essential that even a small reduction in it could disrupt body chemistry and lead to suicide, notes the Denver Naturopathic Clinic.

Noted natural health proponent Dr. Joseph Mercola says the underlying cause of heart disease is inflammation rather than cholesterol. Therefore, he believes conventional medicine has “missed the boat entirely” and calls the prescription of cholesterol-lowering drugs “insanity.” Mercola advocates reducing inflammation and optimizing cholesterol levels by adopting healthful lifestyle practices.

Sources:
http://www.livescience.com/51416-statins-aggression-older-women.html
http://www.medicalnewstoday.com/articles/296099.php
http://www.dailymail.co.uk/health/article-3159774/Why-pills-making-angry-statins-linked-aggression-women-mood-altering-effects-everyday-medicines.html
http://www.nytimes.com/1998/03/17/science/researcher-links-reduction-in-cholesterol-with-violent-death.html
http://www.denvernaturopathic.com/news/lipitor.html
http://articles.mercola.com/sites/articles/archive/2010/08/10/making-sense-of-your-cholesterol-numbers.aspx


Mary West is a natural health enthusiast, as she believes this area can profoundly enhance wellness. She is the creator of a natural healing website where she focuses on solutions to health problems that work without side effects. You can visit her site and learn more at http://www.alternativemedicinetruth.com. Ms. West is also the author of Fight Cancer Through Powerful Natural Strategies.


Never miss out on valuable information. Subscribe to our newsletter today!



Leave a Comment Below


4 responses to “The Side Effect of Statin Drugs That No One Is Talking About”

  1. Ralph says:

    I was put on Lipitor by my cardiologist when I told him that I had pain in my left chest he replied that this was just indigestiion. About a month later i had
    a silent heart attack which was bungled by two doctors. 2 months later I had a bypass surgery. the damage was primarily at the apex. My family doctor suggested that I swithch from corgard to coreg hence corgard was not very supportive to circulation; the reason for corgard was unstable arrhithmia.
    When I left the military in the beginning sixties I was 6′ 2″ and weight 246 lbs, all muscle.
    Five years after I started taking lipitor I got pains around my elbows and upper extremity joints and I also started loosing weight, first a little and then more and more. I did my own research and started
    to take “No Flush Niacin”(Inositol Hexanicotinate)
    and Red Yeast Rice. I didn’t tell my Cardiologist or
    my family Doctor. My Cardiologist told me that I should keep my cholesterol even lower because of
    my Diabetis.
    A few years later some research Doctor determined that Cholesterol was not the cause of
    heart attacks but inflamation. I Think I made the switch from lipitor, the statin drug just in time before Rhaptomyolisis. Anyhow during this ordeal
    my weight decreased from 246 lbs to 185 lbs. I believe the statins desolve the protein in the muscle
    and it goes away with human waste. Unfortunately it did not eliminate any fat tissue, and here I am a 185 lb 6′ 2” weakling who cannot carry two shopping bags up the steps.
    Any suggestions would be appreciated.
    Ralph

    • Health Enthusiast says:

      I’d definitely stay off statins & make sure you get more total calories from protein and fat than from carbs. (Fat has 9 calories/gram; protein has 4 calories/gram, and carbs have 4 calories/gram.) Carbs translate to sugar in the blood faster, causing an overrelease of insulin from the pancreas. Too much insulin at once can cause damage (inflammation), or even a constant release of it, as with “grazing” all throughout the day. Have normal sized meals for your normal body size, and don’t graze. This will release a normal amount of insulin without overexposure. Always have some fat or protein with carbs so the sugar is slowly, not quickly released into the bloodstream. And remember, coconut oil, a saturated fat, is quick energy, very helpful to the immune system, and healing to the nerves (& good for your memory too!); and fat from poultry is better than fat from beef.

    • Ben says:

      I hear you brother. I switched from Lipitor to Crestor and the side effects are greatly diminshed. Talk to your doctor about Crestor-40, mfg-ASTRAZENECA. Have a good day!

      • Mary K. says:

        You have just switched to the worst statin on the market that did not even pass clinical trials on affects on muscles (your heart is a muscle).

        Worst Pills, Best Pills
        rosuvastatin (CRESTOR)
        We list this drug as a Do Not Use drug because it causes kidney, muscle and liver damage.
        Since 2003, Public Citizen’s Health Research Group has advised readers not to use rosuvastatin (CRESTOR). Learn about the newest research indicating that rosuvastatin is more dangerous than other available statin drugs.